Hail, Clark
- When
- July 3, 3:20 PM PST to 3:25 PM PST
- Where
- Clark County, 1 mi SE of Boulder City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.970, -114.857
A push of monsoon moisture triggered scattered thunderstorms over the Mojave Desert. A few storms produced severe weather and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A push of monsoon moisture triggered scattered thunderstorms over the Mojave Desert. A few storms produced severe weather and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 3, 2:33 PM PST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 333 PM PDT FRI JUL 3 2009 .SYNOPSIS...LINGERING MOISTURE ACROSS THE AREA WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS EASTERN PORTIONS OF THE AREA. AN INFLUX OF DRIER AIR TONIGHT INTO SATURDAY WILL RESULT IN JUST ISOLATED THUNDERSTORMS SATURDAY AFTERNOON IN MOHAVE AND LINCOLN COUNTIES. A DRY SOUTHWEST TO WEST FLOW WILL THEN BECOME ESTABLISHED FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK ALLOWING FOR LITTLE CLOUD COVER AND ALSO CREATING LOCALLY BREEZY TO WINDY CONDITIONS DURING THE AFTERNOON AND EVENING HOURS. && .SHORT TERM...DRIER AIR HAS CONTINUED TO WORK INTO THE AREA FROM THE WEST THIS AFTERNOON. BOTH GOES SOUNDERS AND DERIVED PRECIPITABLE WATER IMAGERY INDICATE THE AMOUNT OF MOISTURE IN A TOTAL ATMOSPHERIC COLUMN HAS DECLINED. WITH THE DRIER AND MORE STABLE AIR IN PLACE ACROSS THE WESTERN HALF OF THE CWFA IT HAS BEEN DRY AND RELATIVELY CLOUD FREE THIS AFTERNOON AND IT SHOULD REMAIN THAT WAY THIS EVENING INTO TONIGHT. FURTHER EAST FROM A LINE FROM THE LINCOLN-NYE BORDER SOUTH TO NEAR ESSEX AND POINTS EAST ENOUGH MOISTURE AND INSTABILITY REMAINS AND THIS IS WHERE WE HAVE SEEN CONVECTION DEVELOP TODAY. OTHER THAN THE HEATING OF THE DAY AND TERRAIN AND PERHAPS AN OUTFLOW BOUNDARY THAT COULD DEVELOP THERE IS NOTHING REALLY TO DRIVE CONVECTION PAST THIS EVENING SO EXPECT ACTIVITY TO QUIET DOWN AFTER SUNSET. THE MAIN HAZARDS IN STORMS WILL BE GUSTY WINDS AS THE LOW-LEVELS REMAIN DRY...HAIL AND/OR LOCALLY HEAVY DOWNPOURS. AN UPPER LOW OFF THE COAST OF CALIFORNIA GETS EJECTED NORTHEAST INTO NORCAL TONIGHT AND THIS WILL HELP TO TURN THE FLOW ALOFT MORE SOUTHWESTERLY ON SATURDAY USHERING IN EVEN FURTHER DRYING TO THE CWFA. PWATS DROP BELOW THREE-QUARTERS OF AN INCH AS A RESULT. INSTABILITY IS RATHER MARGINAL WITH LI/S BETWEEN -1 AND +2 ACROSS THE EASTERN HALF OF THE AREA. IN ADDITION...AN UPPER RIDGE BUILDS NORTH FROM THE SOUTH BRINGING IN WARMING ALOFT WHICH WILL FURTHER HELP TO STABILIZE THINGS. OVERALL THERE IS JUST ENOUGH INSTABILITY AND MID-LEVEL MOISTURE TO POP A THUNDERSTORM IN LINCOLN AND MOHAVE COUNTIES SO HAVE LEFT IN SLIGHT CHANCE POPS HERE. PAST EXPERIENCES HAVE SHOWN THAT EVEN THOUGH MOISTURE LOOKS MINIMAL THESE AREAS TEND TO BE HOLD OUTS FOR THINGS TO DRY OUT ENOUGH TO COMPLETELY DISCOUNT CONVECTION. WITH RISING HEIGHTS...WARMING ALOFT AND THE AIR MASS BECOMING MORE DRY ADIABATIC...HIGH TEMPS WILL RETURN TO AROUND NORMAL FOR 4TH OF JULY ACTIVITIES. AN UPPER RIDGE CENTERED OFF THE COAST OF BAJA BUILDS ACROSS THE AREA ON SUNDAY ALLOWING FOR FURTHER WARMING WITH HIGH TEMPS A LITTLE ABOVE NORMAL. DRY SOUTHWEST TO WEST FLOW ALOFT WILL RESULT IN FURTHER DRYING WITH LITTLE CLOUD COVER EXPECTED. BY MONDAY BOTH THE ECMWF AND GFS DRIVE AN UPPER LOW INTO BRITISH COLUMBIA AND THIS WILL HELP TO SUPPRESS THE RIDGE BUT IT WILL STILL REMAIN DRY WITH TEMPS STILL AT OR A LITTLE ABOVE NORMAL AS TEMPS ALOFT REMAIN AS WARM AS THEY ARE ON SUNDAY AND INCREASING SOUTHWEST FLOW IN THE AFTERNOON MAY MIX THINGS A LITTLE BETTER. .LONG TERM...ONLY MINOR ADJUSTMENTS MADE TO THE GRIDS TODAY SINCE THERE WAS LITTLE CHANGE TO THE MODEL FORECAST FOR THE TUESDAY THROUGH FRIDAY TIME PERIOD. MODELS FORECAST A BROAD UPPER TROUGH OFF THE PACNW COAST WHICH WILL KEEP MOSTLY DRY CONDITIONS OVER THE SOUTHWEST. HEIGHTS AND THICKNESSES LOWER ACROSS THE CWA TUESDAY AND WEDNESDAY AS THE UPPER TROUGH MOVES INTO THE NORTHWEST CONUS. THIS SHOULD ALLOW FOR SOME COOLING...ESPECIALLY ON WEDNESDAY. LOCALLY GUSTY AFTERNOON WINDS ARE EXPECTED TO DEVELOP TUESDAY AND WEDNESDAY. && .AVIATION...FOR MCCARRAN...THUNDERSTORMS TO THIS POINT HAVE REMAINED WELL EAST AND SOUTH OF THE VALLEY BUT AN ISOLATED STORM IS STILL POSSIBLE OVER THE LOCAL MOUNTAINS THIS AFTERNOON AND EARLY EVENING. CLOUDS TO GENERALLY BE SCT AOA 8K FT. SCATTERED THUNDERSTORMS WILL CONTINUE ALONG THE PEACH SPRING CORRIDOR WITH ISOLATED STORMS ALONG THE MORMON MESA CORRIDOR UNTIL 03Z. LIGHT EAST WINDS GENERALLY UNDER 8 KTS TURNING SOUTHWEST THIS EVENING. WINDS WILL BE GUSTY AND ERRATIC NEAR ANY SHOWERS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED THUNDERSTORMS OVER MOHAVE COUNTY TO CONTINUE WITH ISOLATED STORMS ELSEWHERE GENERALLY EAST OF A NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA THROUGH 03Z. CLOUDS WILL GENERALLY BE SCT-BKN AOA 8K FT EAST AND CENTRAL AND AOA 12KFT WEST. WINDS SHOULD REMAIN BELOW 12KTS AWAY FROM THUNDERSTORMS...BUT COULD GUST TO OVER 40KTS NEAR STORMS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && STACHELSKI/SALMEN HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 619 AM PDT FRI JUL 3 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-040000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 619 AM PDT FRI JUL 3 2009 /619 AM MST FRI JUL 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR FORM ONCE AGAIN THIS AFTERNOON MAINLY EAST OF A NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA. THESE THUNDERSTORMS HAVE THE POTENTIAL OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR SATURDAY ACROSS MAINLY LINCOLN AND MOHAVE COUNTY. DRY CONDITIONS ARE THEN LOOKED FOR AREAWIDE SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
213 PM PDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HEAVY RAIN ROBINSON TANK RAWS 36.48N 112.84W
07/03/2009 M1.15 INCH MOHAVE AZ MESONET
THE ROBINSON TANK RAWS MEASURED 1.15 INCHES OF RAIN IN AN
HOUR FROM A THUNDERSTORM.
&&
STACHELSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HEAVY RAIN 14 NE WIKIEUP (MWPA3) 34.88N 113.47W
07/03/2009 M2.76 INCH MOHAVE AZ MESONET
THE WAGON BOW ALERT GAUGE MEASURED 2.17 INCHES OF RAIN IN
AN HOUR FROM A THUNDERSTORM. IN ABOUT 30 MINUTES 2.00
INCHES OF RAIN WAS REPORTED.
0350 PM HEAVY RAIN 9 E CEDAR HILLS 35.16N 113.64W
07/03/2009 M1.50 INCH MOHAVE AZ MESONET
THE BIG SANDY RIVER ALERT GAUGE MEASURED 1.50 INCHES OF
RAIN IN AN HOUR FROM A THUNDERSTORM.
&&
STACHELSKIThe Las Vegas radar (KESX), 30 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169720.